What happens if you eat too many vitamins?

Can you overdose on vitamins?

There is such a thing as too much of anything, and the same goes for vitamins. 

Though vitamin supplements typically display recommended daily doses of vitamins oftentimes you may be advised to take more according to your needs.

However, taking more than the recommended daily amount should only ever be done with the supervision of a qualified health practitioner. It can be tricky to assess how much your daily intake should be without exceeding your upper limit. This is why we recommend always checking in with your health care provider to ensure you receive the therapeutic effects you are after and avoid any risk of toxic levels.

Though we always recommend trying to hit your vitamin and mineral requirements using a healthy diet as a primary tool it will oftentimes be necessary to supplement in order to fill any nutritional gaps. 

 

Possible symptoms of eating too many vitamins

Adverse effects of taking too many vitamins may include:

  • Gastrointestinal disturbances
  • Migraines
  • Cramps
  • Heartburn
  • Nausea
  • Sensitivity to light
  • Weight loss
  • Loss of appetite
  • Irregular heartbeat
  • Fatigue
  • Skin rash
  • Vomiting

Though these are not necessarily common symptoms they are important to be aware of and will also differ depending on the vitamin and your own body stores. Vitamin toxicity is usually reached when taking high doses of certain vitamins, especially fat-soluble, over an extended period of time.

Vitamins should be taken in the case of deficiency, when the individual's nutritional intake may be compromised or when their needs may be enhanced from factors such as medications, digestive malabsorption, growth and development, pregnancy, and aging. 

 

Water-soluble vitamins

As the name suggests, water-soluble vitamins are dissolved in water and as a result, flushed out fairly quickly.

They are used up pretty fast in the body which means they also need to be replenished more regularly. 

On the other hand, as they are not stored long in bodily tissues but rather excreted through the urine, they are much less likely to build up to toxic doses. 

These vitamins include:

  • Vitamin B1 (thiamine)
  • Vitamin B2 (riboflavin)
  • Vitamin B3 (niacin)
  • Vitamin B5 (pantothenic acid)
  • Vitamin B6 (pyridoxine)
  • Vitamin B7 (biotin)
  • Vitamin B9 (folic acid)
  • Vitamin B12 (cobalamin)


Fat-soluble vitamins

A fat-soluble vitamin dissolves in fat or lipids and can be stored for a longer period of time in body tissues. Thus, the risk of vitamin toxicity is increased with the consumption of high-dose fat-soluble vitamins.

They are also more easily absorbed and utilized when consumed with dietary fat, which is why many supplements provide a fat source included inside of the supplement capsule or it is recommended to take the fat-soluble vitamin with a meal. 

These vitamins are less numerous and include:

Both water-soluble and fat-soluble vitamins can reach toxic blood levels though some more than others. The vitamins that have the highest potential for toxicity or complications from overconsumption include vitamin A, vitamin D, vitamin B6, folic acid, and vitamin D.

Vitamin A: hypervitaminosis A can be diagnosed from a blood test and toxicity can be reached from either excess topical application or oral consumption. Symptoms will vary depending on whether the toxicity is acute or chronic. Acute toxicity means mega doses of vitamin A have been taken over a short period of time and may look like:

  • Headaches
  • Rash
  • Fatigue
  • Abdominal pain
  • Nausea
  • Vomiting
  • Irritability

Chronic vitamin A toxicity is associated with large amounts of vitamin A building up over a longer period of time and may display as:

  • Blurry vision
  • Headaches
  • Rash
  • Bone pain or swelling
  • Low appetite
  • Light sensitivity
  • Dry, itchy, or rough skin
  • Cracked fingernails
  • Jaundice
  • Hair loss
  • Dizziness
  • Nausea
  • Vomiting
  • Difficulty gaining weight

Having the right amount of vitamin A is important for optimal fetal development in a pregnant woman however too much can cause birth defects.

Vitamin B6: though water-soluble, mega doses of vitamin B6 resulting in toxic levels can be neurotoxic (1). Symptoms may include tingling and numbness of the extremities, loss of coordination, skin lesions, light sensitivity, nausea, and heartburn but these usually resolve when supplementation is discontinued. 

Folic acid: folic acid is the synthetic version of vitamin B9 whereas folate is the form of the vitamin found naturally in nature. Folic acid is fortified in many foods and if taken in its unmetabolized form can build up in the body and cause problems. This is because the synthetic version does not convert well in the body meaning it can accumulate in the blood and cause possible harmful side effects. This is why it is recommended to avoid folic acid and choose l-methyl-folate instead when reading the ingredients on the supplement bottle.

Vitamin D: though much rarer than vitamin D deficiency, vitamin D toxicity is possible when taking mega doses of the vitamin. As a fat-soluble vitamin it can build up more easily in the blood and the body has more difficulty in getting rid of excess amounts. 

The main problem with consuming too much vitamin D is an excess buildup of calcium in the blood, but it can also cause negative effects such as nausea, muscle weakness, vomiting, excessive urination, excess thirst, and kidney stones.

The safe upper limit is typically defined as 4,000 International Units however studies show that doses up to 10,000 IU of vitamin D are safe for humans (3).

Doses of vitamin D will vary thus it is recommended to verify your blood levels with health care providers in order to assess whether a supplement is necessary and how much you should take.

Although the health risks are usually non-fatal there are instances where overconsumption of vitamins can be fatal but this will be associated typically with exceptionally large doses. Nonetheless, it's important to exert caution and to contact your health care practitioner when in doubt to stay within your daily limit.

 

What to do if you think your child overdosed

If you do suspect a vitamin overdose it is imperative to seek medical assistance immediately by contacting 911 or poison control.

If symptoms are mild but persist for several days it's time to see a doctor and it is of course recommended to discontinue the use of the vitamin immediately and bring the supplement bottle with you to the doctor.

To keep your kids safe from over-consuming any dietary supplements keep them stored out of sight and out of reach and always close the bottles tightly. It is also a good idea to communicate clearly that supplements such as multivitamins are not treats and should not be taken without adult supervision.

Previous article How to lose weight with PCOS
Next article Is a histamine intolerance causing your symptoms?